High Wind, Northern Erie
- When
- February 9, 9:00 PM EST to February 10, 4:00 AM EST
- Where
- Northern Erie forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Low pressure deepening northwest of western New York caused widespread strong winds across much of the aforementioned area. The strongest winds occurred along the cold front that swept through the area.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure deepening northwest of western New York caused widespread strong winds across much of the aforementioned area. The strongest winds occurred along the cold front that swept through the area. This was a relatively short-lived high wind event. The highest wind gusts reported included 61 mph at Niagara Falls and 59 mph at Buffalo Airport, Batavia and Warsaw.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 6:50 PM EST, 2 hours 10 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
650 PM EST Thu Feb 9 2023
.SYNOPSIS...
Low pressure passing by to our west and north tonight will push a
strong cold front across the region. Winds along the front and
several hours in its wake could gust to 50 to 60 mph with damage
possible in some areas. A brief shot of colder air will arrive Friday
and Saturday before milder weather quickly returns.
&&
.NEAR TERM /THROUGH FRIDAY/...
...POTENTIALLY DAMAGING WINDS FOR SOME AREAS TONIGHT...
Low pressure in the vcnty of Lake Huron this evening will push a
strong cold front across our region. Wind gusts of 50 to 60 mph will
be found over parts of the region tonight...especially with the
actual frontal passage and in a window generally 2 to 4 hours behind
the front.
Cold air advection will be modest behind this system and the
isallobaric fall/rise couplet passes by to our northwest. These
factors suggest that winds aloft will not fully mix to the surface.
Some high res models are slightly weaker in forecast wind fields,
however the model consensus still shows around55 kts at 925mb and 60
kts at 850 mb northeast of Lake Erie. While the low is only about
996 mb, it takes a climatologically favorable track for causing high
winds in our area. The strongest winds may actually develop within a
potential convective line of showers along the cold front that
sweeps through the area. Expecting peak wind gusts around 60 mph in
thewarning areas, with gusts of 45 to 50 mph further inland from
the lakes.
A concern in this particular case is that many areas are now
saturated from a half to one inch of rain from earlier today. This
will make shallow rooted trees much more susceptible to being
uprooted.
Another line of rain showers will move through this evening along
and ahead of the cold front.There may even be a thunderstorm or two
with the front...mainly over the far western counties. It will not
be cold enough for lake effect with 850mb temperatures only -4C at
12Z Friday. Suspect that QPF/POPS are a bit too high late tonight
and into Friday morning. Also, lingering upslope showers will mainly
be rain, mixing with snow across higher terrain. Any accumulations
through Friday morning will be minimal (less than an inch).
Another shortwave will move across the area Friday afternoon, with
850mb temperatures dropping to about -10C across Lake Ontario. This
combined with moisture from the shortwave could produce some lake
enhancement, with snow showers becoming more common east of the lakes.
Not expecting major accumulations from this, but could see a few
inches on the Tug Hill and an inch or two across the ridges east
of Lake Ontario by early Friday evening. Elsewhere, expecting
generally scattered snow showers with no accumulation.
Otherwise, Friday will be a windy and cool day. Gusts to 45 mph will
persist through the mornign hours, before winds gradually subside
in the afternoon. Temperatures during the day will hover in the 30s.
While it will feel quite chilly during the day, this is actually
a bit above normal. The normal high in Buffalo is 32 and in Rochester
34.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
During Friday night a mid-level shortwave trough and attendant
secondary cold front will push across our region...and in the
process will usher in a reinforcing but short-lived shot of colder
air. By themselves the above features will simply generate some
widely scattered to scattered snow showers...though lake effect and
upslope processes will help to produce areas of enhancement east and
southeast of the lakes.
The best enhancement will take place off Lake Ontario during the
evening...where an initial westerly flow will result in a long fetch
along the long axis of the lake...and orographic enhancement over
the Tug Hill region. Coupled with inversion heights of around 7-8
kft...this should allow for additional accumulations of 2-4" on the
Tug Hill Plateau and western slopes of the Adirondacks. Steady
veering of the low level flow in tandem with the mid level
trough/frontal passage will then send the lake snows southward to
areas southeast of the lake...where a shortening fetch and crashing
inversion heights will result in the activity becoming multibanded
and steadily weakening through the rest of the night. By Saturday
morning...just some leftover flurries should be found southeast of
Lake Ontario.
Off Lake Erie...the initial westerly flow (shorter fetch) and
somewhat lower inversion heights of 5-6 kft will result in weaker
overall activity compared to that off Lake Ontario...with this also
settling to areas southeast of the lake and weakening through the
night as winds veer and inversion heights crash. Expect amounts here
to generally be on the order of an inch or so...before the lake
effect diminishes to just some leftover flurries by late Friday
night/early Saturday morning.
Aside from the above...Friday night will just feature diminishing
winds and colder conditions...with lows ranging from the upper teens
across much of the North Country to the lower to mid 20s elsewhere.
On Saturday any leftover flurries southeast of the lakes will
quickly come to an end as low-level ridging and associated
drying/subsidence slides eastward across our region. Some remnant
low clouds may push back north across the Niagara Frontier and
eastern Lake Ontario region as the low-level flow backs to
southwesterly...though overall the day should feature increasing
amounts of sunshine. Meanwhile highs will range from the 25-30 range
across the North Country to the 30s south of Lake Ontario...with the
warmest temps (upper 30s) found across the normally warmer locales
of the interior Finger Lakes.
The balance of this period will then feature continued tranquil
weather and mainly clear/mostly sunny skies...as we will lie firmly
within the region of higher pressure and compensating subsidence in
between a closed low pushing eastward across the southeastern
states...and a couple weak systems passing by well to our north. As
for temps...the expected sunshine and steady modification of our
airmass will allow these to climb back to notably above normal
levels again on Sunday...when we should see daytime highs ranging
through the 40s in most places. This being said...good conditions
for radiational cooling will still allow nightly lows to range from
the upper teens across the North Country to the mid/upper 20s across
the Niagara Frontier.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday, a progressive shortwave trough will pivot eastward through
the Great Lakes and Midwestern states. This will shove a deepening
surface low off the Mid-Atlantic coast out into the North Atlantic
as a much weaker surface low moves from central Ontario to Quebec. A
narrow ridge of high pressure between these two systems will
maintain dry weather through the day, though cloud cover will be
increasing as the trough to the west begins to approach.
The shortwave trough axis and weak cold front will swing through the
eastern Great Lakes Monday night. As it does so, a brief and limited
uptick in synoptic moisture and cold air advection may support a few
light upslope or lake enhanced snow showers east of the lakes.
Otherwise the front is expected to come through dry, with little
more than extra clouds across the region.
As the northern stream shortwave moves east of the area Tuesday it
will begin to phase with the offshore low, carving out a deeper
trough and causing high pressure ridging to amplify as it builds
into the Northeast. This will support fair weather through the day
Tuesday with clearing skies. A decaying shortwave trough and
weakening surface low will then track from the mid-Mississippi River
Valley to the Great Lakes Tuesday night, with breezy south/southwest
winds and chances for rain showers through Wednesday. Uncertainty in
the details begin to grow from this period onward as 12z guidance
remains split on the timing and track of this low, though a
shortwave ridge should provide a brief period of mostly dry weather
Wednesday. That being said...Guidance is in relative agreement on
the general longwave pattern near the tail end of the forecast
period, with the phasing of the northern and southern streams
producing a much deeper trough and surface low over the nation's
midsection. This low is progged to follow a further southeastward
track as Wednesday's much weaker system, but will cap chances for
rain Thursday below 'likely' territory until the details come into
better focus.
Temperatures through the period will be above normal, with a general
day-to-day warming trend. Highs in the 40s Monday and Tuesday will
warm to the upper 40s and low 50s by Wednesday as southerly return
flow develops around high pressure off the East Coast.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A strong cold front will plow across the area this evening, likely
producing another round of showers. This front will be followed
by very strong southwest winds downwind of the lakes with gusts to
40 to 50 kts. A wealth of low moisture behind the front with mainly
MVFR flight conditions expected behind the front, with areas of
IFR. Conditions will gradually improve mid-day Friday as the
air mass dries a bit. Gusty winds will also diminish during the
day. A few snow showers are possible late in the day, especially
east of the lakes.
Outlook...
Friday night and Saturday...VFR/MVFR with lingering stratus and
a small chance of rain or snow showers.
Sunday through Tuesday...VFR
&&
.MARINE...
A strong area of low pressure will move from the central Great Lakes
to southern Quebec by Friday morning. This system will bring gale
force winds to Lake Erie and Lake Ontario from late today through
early Friday. Small craft headlines precede the gales for Lake Erie
and the Niagara River within the increasing southwesterly flow
developing today.
Winds will gradually diminish Friday and Friday night, but still
are likely to require small craft headlines in spots. After
this, high pressure will build across the eastern Great Lakes by
Sunday, bringing a period with negligible winds and waves.
&&
.HYDROLOGY...
So far about three-quarters of an inch of rain has fallen in the
Buffalo Creeks basin. This has caused levels to rise, resulting
in ice break up on some creeks. As a result, levels on gauges will
fluctuate due to the ice. Levels on creeks impacted by ice may not
be representative of the actual flow. The ice is not very thick,
so any ice jams which form will quickly break up.
Otherwise, some creeks may reach action stage (bankfull) but
river/creek flooding is not expected.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 7 AM EST Friday for NYZ001>003-010>012.
Wind Advisory from 10 PM this evening to 10 AM EST Friday for
NYZ007.
Wind Advisory until 7 AM EST Friday for NYZ013-020-021.
High Wind Warning until 7 AM EST Friday for NYZ019-085.
MARINE...Small Craft Advisory until 3 PM EST Friday for LEZ020.
Small Craft Advisory until 7 PM EST this evening for
LEZ040-041.
Gale Warning until 7 AM EST Friday for LEZ040-041.
Gale Warning until 7 AM EST Friday for LOZ042-062.
Small Craft Advisory until 6 PM EST Friday for LOZ030.
Gale Warning from 10 PM this evening to 10 AM EST Friday
for LOZ043>045-063>065.
&&
SYNOPSIS...Apffel/TMA
NEAR TERM...Apffel/RSH
SHORT TERM...JJR
LONG TERM...PP
AVIATION...Apffel
MARINE...Apffel
HYDROLOGY...ApffelHazardous Weather Outlook National Weather Service Buffalo NY 437 AM EST Thu Feb 9 2023 NYZ001>003-010>012-100945- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming- 437 AM EST Thu Feb 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-100945- Chautauqua-Southern Erie- 437 AM EST Thu Feb 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-100945- Jefferson- 437 AM EST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A very brief period of spotty freezing rain is possible later this morning and midday before quickly rising temperatures change precipitation to rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-020-021-100945- Livingston-Cattaraugus-Allegany- 437 AM EST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ014-100945- Ontario- 437 AM EST Thu Feb 9 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Winds may gust to 50 mph tonight as a cold front moves east across the region. This may result in a few downed tree limbs and a few isolated power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042-062-100945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 437 AM EST Thu Feb 9 2023 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-100945- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 437 AM EST Thu Feb 9 2023 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-100945- Wayne-Northern Cayuga-Oswego-Lewis- 437 AM EST Thu Feb 9 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A very brief period of spotty freezing rain is possible later this morning and midday before quickly rising temperatures change precipitation to rain. Winds may gust to 50 mph late tonight as a cold front moves east across the region. This may result in a few downed tree limbs and a few isolated power outages. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-100945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 437 AM EST Thu Feb 9 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement National Weather Service Buffalo NY 502 PM EST Thu Feb 9 2023 NYZ001-002-010>012-019>021-085-100100- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 502 PM EST Thu Feb 9 2023 ...Strong to Potentially Damaging Winds Expected Tonight... A strong cold front will plow across the western counties of New York between 8 and 10 PM EST. While winds have already started to increase ahead of this front...the highest gusts of roughly 60 mph are forecast to take place with the actual frontal passage...then ramp back up for a more extended period between midnight and 4 AM EST. Keep in mind that winds will average 20 to 40 mph for much of the overnight. While our area has experienced stronger winds in similar scenarios... a big concern is the mainly thawed surface. This will combine with a nearly one inch of rain from earlier today to make many shallow rooted trees more prone to being uprooted. This will especially be the case across the Niagara Frontier. Winds will gradually subside towards daybreak Friday morning... generally after 5 AM. Up through that time...widespread power outages will be possible. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. RSH
Special Weather Statement National Weather Service Buffalo NY 507 PM EST Thu Feb 9 2023 NYZ003-004-013-014-100130- Monroe-Wayne-Livingston-Ontario- Including the cities of Rochester, Newark, Geneseo, and Canandaigua 507 PM EST Thu Feb 9 2023 ...Strong to Potentially Damaging Winds Expected Tonight... A strong cold front will plow across the Genesee valley and Finger Lakes region between 9 and 11 PM EST. While winds have already started to increase ahead of this front...the highest gusts of roughly 60 mph are forecast to take place with the actual frontal passage...then ramp back up for a more extended period between 1 AM and 4 AM EST. Keep in mind that winds will average 20 to 40 mph for much of the overnight. While our area has experienced stronger winds in similar scenarios... a big concern is the mainly thawed surface. This will combine with a half to nearly one inch of rain from earlier today to make many shallow rooted trees more prone to being uprooted. This will across Monroe county and points west. Winds will gradually subside towards daybreak Friday morning... generally after 5 AM. Up through that time...widespread power outages will be possible. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. RSH
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080947, 1080949, 1080951, 1080965, 1080948, 1080950, 1080956, 1080958.